Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX

April 30, 2007Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2007, 3:15 PM CDT for Gaines County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2007, 3:15 PM CDT (20:15 UTC)
Expired
Apr 30, 2007, 4:15 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:32 PM CDTHAIL 1Seagraves, TX
Apr 30, 3:56 PM CDTTORNADO5 Se Loop, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302015
SVRMAF
TXC165-302115-
/O.NEW.KMAF.SV.W.0162.070430T2015Z-070430T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON APR 30 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GAINES COUNTY IN WEST TEXAS...

* UNTIL 415 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF SEAGRAVES...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SEAGRAVES...
  LOOP...
  ASHMORE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10271 3277 10263 3262 10220 3294 10221

$$
1 follow-up statement
000 
WWUS54 KMAF 302034
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT MON APR 30 2007

TXC165-302115-
/O.CON.KMAF.SV.W.0162.000000T0000Z-070430T2115Z/
GAINES TX-
333 PM CDT MON APR 30 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN GAINES COUNTY...

AT 332 PM CDT...THE FIRE DEPARTMENT REPORTED QUARTER SIZE HAIL AT 
SEAGRAVES AT 332 PM.  THIS STORM WAS LOCATED NEAR SEAGRAVES...MOVING 
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LOOP...
CEDAR LAKE AND ASHMORE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10271 3277 10263 3262 10220 3294 10221

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:03 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 30, 2:03 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT MON APR 30 2007

.SHORT TERM...
UPPER LEVEL LOW CURRENTLY MOVING ACROSS THE SOUTHERN PART OF THE
TEXAS PANHANDLE.  WITH A SHORTWAVE HIGH MOVING INTO THE WESTERN CWA
IN ITS WAKE.  THE LOW WILL CONTINUE TO MOVE SLOWLY TO THE EAST
REACHING SOUTHWEST OKLAHOMA BY 12Z TUESDAY.  AT THE SURFACE...A LOW
OVER SOUTHEAST NEW MEXICO WILL MOVE TO THE CENTRAL PERMIAN BASIN BY
12Z TUESDAY.  A COLD FRONT WILL MOVE INTO THE NORTHERN CWA EARLY
TUESDAY BUT WILL LITTLE EFFECT OTHER THAN A WIND SHIFT.

WILL CONTINUE TO CARRY ISOLATED TO SLGHT CHC POPS FOR THUNDERSTORMS
OVER THE NORTHERN AND EASTERN CWA AS WRAP AROUND MOISTURE MOVES
ACROSS THE REGION THIS EVENING.  ALSO LEFT A POSSIBILITY OF SEVERE
THUNDERSTORMS...MAINLY PRODUCING LARGE HAIL AND DAMAGING WINDS...
OVER THE EXTREME EASTERN AREAS WHERE INSTABILITY ASSOCIATED WITH THE
UPPER LOW WILL BE THE GREATEST AND A LOW LEVEL JET WILL SET UP.  MOST
OF THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY
MIDNIGHT.

TEMPERATURES TONIGHT WILL BE MILD TONIGHT WITH CLOUD COVER AND WINDS
INHIBITING RADIATION.  LOWS TONIGHT WILL RANGE MAINLY IN THE 50S AND
60S.

.LONG TERM...
WEAK NW MID LEVEL FLOW WILL BE IN PLACE TUE P.M. WITH 5H LOW LOCATED
ACRS N TX. SYSTEM HAS MOVED E SLOWLY AND THERE ISN/T EXPECTED TO BE
MUCH DRYING AS 50 DWPNTS HOLD E/N OF THE PECOS RIVER TUE. 7H-5H LR/S
NEAR 7 C/KM ACRS THE TRANS PECOS AND DWPNTS IN THE M40S AND ALONG
WITH UPSLOPE FLOW WILL BE SUFFICIENT FOR ISOLD SHRA/TSRA. WILL BE
SOMEWHAT DEPENDENT ON TIMING OF NEXT SHRTWV TROF THOUGH AND SHRTWV
RIDGING MAY TEND TO INHIBIT CONVECTION IN THE W...HOWEVER IF ITS
JUST A LITTLE QUICKER DIFFLUENT FLOW MAY MOVE INTO THE W. ATTP WILL
OPT TO INCLUDE ISOLD POPS AT LITTLE EARLY THAN CURRENT FCST. BY WED
P.M. MID LEVEL TROF WILL BE NEARING THE AREA AND DIVERGENCE WILL
HAVE INCREASED ALOFT. SFC PATTERN ISN/T REAL CLEAR BUT THERE IS SOME
INDICATION OF A WEAK BOUNDARY...ESPECIALLY ACCORDING TO GFS SFC/85H
TEMP DATA. LOW LEVEL MSTR/CONVERGENCE WILL HAVE INCREASED WITH ELY
LOW LEVEL COMPONENT AND WITH STEEP 7H-5H LR/S E OF 5H TROF AND TEMPS
IN THE 80S AN INCREASING CHANCE OF TSTMS IS WARRANTED. WRF/GFS DO
INDICATE THAT AN MCS OR MCS/S WILL COME OUT BTWN MAF/LBB LATE WED
NIGHT/EARLY THUR MORNING. DRIER AIR WILL HAVE CHANCE TO PUSH FARTHER
E THUR IN WAKE OF MID LEVEL TROF. MID LEVEL RIDING QUICKLY BUILDS
THUR P.M. AHEAD OF LONG WAVE TROF MOVING INTO THE NWRN U.S. AND
SHOULD BE A DOWN DAY WRT TO TSTMS. 85H THERMAL RIDGE AMPLIFIES FRI
WITH TRIPLE DIGIT HEAT IN THE FAVORED AREAS ALONG/NEAR PECOS RIVER
IN TX AND ALONG RIO GRANDE. DRYLINE AND CONVERGENCE SHARPENS SAT AS
CLOSED 5H CIRCULATION MOVES INTO 4 CORNERS REGION. THIS SEEMS LIKE
THE TYPICAL ISOLD DRYLINE TSTMS SCENARIO. DRYLINE WILL MOVE FARTHER
E SUNDAY WITH MORE ISOLD DRYLINE TSTMS POSSIBLE. THE HEAT WILL STAY
ON...ESPECIALLY W OF THE DRYLINE SAT/SUN. TROF ADVERTISED TO FINALLY
PASS MON AND GFS LIGHTS UP THE DRYLINE/FRONT ESPECIALLY ACRS THE N.
WILL OPT TO WATCH THIS FOR ESTABLISHED TRENDS BEFORE MAKING SIG
CHANGES TO FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  86  64  85  /  20  10  20  40
CARLSBAD NM                59  88  59  87  /  10  10  20  30
DRYDEN TX                  64  90  66  89  /  20  10  10  20
FORT STOCKTON TX           64  90  63  89  /  10  10  10  30
GUADALUPE PASS TX          58  84  58  82  /  10  10  20  20
HOBBS NM                   58  86  60  82  /  20  10  30  40
MARFA TX                   50  83  49  84  /  10  10  10  10
MIDLAND INTL AIRPORT TX    61  83  64  82  /  10  10  20  40
ODESSA TX                  61  85  63  83  /  10  10  20  40
WINK TX                    61  92  65  91  /  10  10  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 30, 2:08 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT MON APR 30 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
208 PM CDT MON APR 30 2007 /108 PM MDT MON APR 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM
SOUTHEAST NEW MEXICO ACROSS THE PERMIAN BASIN TO THE LOWER TRANS
PECOS AND THE BIG BEND AREA.  SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE OVER THE WESTERN LOW ROLLING PLAINS AND THE EASTERN
PERMIAN BASIN...AND EASTERN TERRELL COUNTY. HAIL TO AROUND
QUARTERS AND WIND GUSTS TO 60 ARE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL STORM SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. A FEW OF THE
STORMS COULD APPROACH SEVERE LEVELS...AND PRODUCE LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND SKYWARN SPOTTER GROUPS ACROSS THE EASTERN
PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND THE LOWER
TRANS PECOS REGION SHOULD CONTINUE TO MONITOR LOCAL WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBILITY OF LOCAL ACTIVATION SHOULD
SEVERE WEATHER DEVELOP.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:18 PM CDTFlash Flood WarningMAFCrane, Upton3 hr
Apr 29, 7:22 PM CDTFlash Flood WarningMAFHoward4 hr
Apr 29, 7:27 PM CDTSevere Thunderstorm WarningMAFUpton63 min
Apr 29, 7:29 PM CDTSevere Thunderstorm WarningMAFHoward61 min
Apr 29, 7:53 PM CDTTornado WarningMAFUpton67 min
Apr 29, 7:54 PM CDTFlash Flood WarningMAFMidland3 hr
Apr 29, 8:02 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
Apr 29, 8:23 PM CDTFlash Flood WarningMAFMitchell4 hr
Apr 29, 8:27 PM CDTSevere Thunderstorm WarningMAFReagan63 min
Apr 29, 8:35 PM CDTSevere Thunderstorm WarningMAFPecos55 min
Apr 29, 8:36 PM CDTSevere Thunderstorm WarningMAFMidland24 min
Apr 29, 8:49 PM CDTSevere Thunderstorm WarningMAFGlasscock56 min
Apr 29, 9:22 PM CDTSevere Thunderstorm WarningMAFPecos38 min
Apr 29, 9:29 PM CDTFlash Flood WarningMAFPecos3 hr
Apr 29, 9:41 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Apr 29, 10:21 PM CDTFlash Flood WarningMAFDawson, Martin3 hr
Apr 29, 10:27 PM CDTSevere Thunderstorm WarningMAFTerrell63 min
Apr 29, 11:53 PM CDTSevere Thunderstorm WarningMAFPecos67 min
Apr 30, 1:26 AM CDTSevere Thunderstorm WarningMAFPecos49 min
Apr 30, 6:06 AM CDTSevere Thunderstorm WarningMAFTerrell24 min
Apr 30, 3:45 PM CDTTornado WarningMAFGaines60 min
Apr 30, 4:20 PM CDTTornado WarningMAFDawson18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.